After a 4 mile hike in a little over an hour, my heart rate gets stuck at 120 for an hour or two. When it drops, it drops back to my resting HR of 60. This is exhausting because it is like I am running a race the whole time and very disruptive. I had a heart monitor for two weeks and I had no irregular heartbeats, even when this post-exercise thing happened. My cardiologist wants me to take a beta blocker, but I am very sensitive to drugs and don't want to. I would like to do more strenuous exercise and get into better shape. Could it be electrolytes? (I am 66 year old female, in okay--not great--shape.)
This is just my opinion, but I'd need to hear his logic behind the recommendation that you start a BB. I'm a very active 63 year old male who has taken a low/medium dose beta blocker for nearly 10 years for what was initially a similar reason as yours, an elevated heart rate. In my case it was in the middle of the night. This turned out to be severe obstructive sleep apnea. But it was decided to keep me on it because it helped control my borderline BP, and it helped survivability of a heart attack, a claim that is thought to be now not so. But I continue to take it today. It’s 75mg of Metoprolol per day and costs literally pennies compared to a front line hypertension medicine.
There is no doubt that my physical performance is affected by this drug. The effect that I see is a delay in getting my heart rate to react to physical demands. To counter this, I spend some extra time warming up. If I’m jogging, I’ll pace myself at a slow pace until I feel that heavy chest feel subside. What I don’t know is how is has affected my performance overall. As I take this medication, I’m aging as well. Does the performance curve tail off more quickly as one enters their 60’s? I don’t know. But I continue to take it today with hope that it is preserving my organs that would be adversely affected by hypertension.
You can always give it a try. BB’s are easily stopped without a rebound effect or other symptoms. See if it works. If not stop it, and look elsewhere.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.